Alert archive / Illinois / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 161, NWS St. Louis, MO

May 14, 2023Montgomery County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 14, 2023, 7:32 PM CDT for Montgomery County, Illinois. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2023, 7:32 PM CDT (00:32 UTC)
Expired
May 14, 2023, 8:00 PM CDT
In force
28 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Montgomery County, IL

The radar

The Lincoln radar (KILX), 95 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 2:59 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2023-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2023-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

279 
WUUS53 KLSX 150032
SVRLSX
ILC135-150115-
/O.NEW.KLSX.SV.W.0161.230515T0032Z-230515T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
732 PM CDT Sun May 14 2023

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Central Montgomery County in south central Illinois...

* Until 815 PM CDT.

* At 732 PM CDT, a severe thunderstorm was located over
  Morrisonville, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hillsboro, Nokomis, Witt, Schram City, Irving, Coalton, Harvel, and
  Wenonah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3922 8923 3922 8925 3921 8925 3913 8944
      3944 8959 3947 8954 3945 8953 3935 8953
      3935 8928 3924 8917
TIME...MOT...LOC 0032Z 328DEG 25KT 3940 8949 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Pfahler
1 follow-up statement
230 
WWUS53 KLSX 150100
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
800 PM CDT Sun May 14 2023

ILC135-150110-
/O.CAN.KLSX.SV.W.0161.000000T0000Z-230515T0115Z/
Montgomery IL-
800 PM CDT Sun May 14 2023

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MONTGOMERY COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Illinois.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
St Louis.

LAT...LON 3922 8923 3922 8925 3921 8925 3913 8944
      3944 8959 3947 8954 3945 8953 3935 8953
      3935 8928 3924 8917
TIME...MOT...LOC 0058Z 328DEG 25KT 3923 8936 

$$

Pfahler

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 7:01 PM CDT, 31 minutes earlier.

Area forecast discussion, May 14, 7:01 PM CDT, 31 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
701 PM CDT Sun May 14 2023

.SHORT TERM...  (Through Late Monday Night)
Issued at 158 PM CDT Sun May 14 2023

Another active day of thunderstorms is expected across the region,
with convective initiation already well underway across parts of
southern, western, and central Missouri as of 12:30PM. Much like
yesterday, the environment today remains unstable and weakly capped,
with upwards of 1500 to 2000 J/kg of MLCAPE already in place, and
this number is likely to grow to between 2000 and 2500 J/kg as
heating continues this afternoon. Meanwhile, mesoanalysis indicates
that while there is ample instability and steep low-level lapse
rates, mid-level lapse rates are rather marginal (5-6 C/km). Not
only this, but wind shear continues to be only barely sufficient for
updraft organization, with a slight reduction in effective bulk
shear (20-25kt) from yesterday.

As a result, convective modes are likely to be a mix of pulse type
storms and clusters, with a few clusters potentially growing upscale
into one or more bowing segments. With these storms, damaging wind
gusts appear to be the primary hazard, with at least some potential
for large hail as well. We also couldn't rule out the potential for
a tornado or two, but very weak low level flow will make
tornadogenesis difficult to achieve. Still, there are several
lingering surface boundaries in the area, including a stalled warm
front draped across northern Missouri and west-central Illinois,
and the right storm motion and boundary orientation could provide
just enough of a boost for a brief tornado. Overall though, this
probability is low.

While there is some uncertainty regarding how many storms will
actually become severe, there will likely be numerous thunderstorms
that develop throughout the area this afternoon and early evening.
In addition to the potential for thunderstorm winds and hail, storms
today are likely to feature heavy rain rates and will be moving
rather slowly, introducing the potential for localized flash
flooding. This would be most likely in urban areas, including
Columbia, Jefferson City, and the St. Louis metro area if a stronger
and more persistent storm moves directly overhead.

Storms are expected to gradually sink southeastward throughout the
late afternoon and early evening, and coverage is expected to
diminish after roughly 8 PM. However, lingering showers may persist
through the night in some areas, particularly across northeast and
central Missouri where isentropic lift persists ahead of another
approaching shortwave.

Meanwhile, a slow moving cold front will sink south through the
night, and by Monday morning this front is expected to stall
somewhere across southern Missouri. This will usher in a cooler
airmass and also likely a shield of low clouds that may persist for
much of the day. As a result temperatures will be noticeably cooler
in areas north of the boundary. In fact, some areas across northern
Missouri and west-central Illinois may struggle to each 60 degrees,
with below normal temperatures now expected along the I-70 corridor
as well. Precipitation chances are also expected to be generally low
for much of the area, although this will not be universal
everywhere. Showers and perhaps a few thunderstorms may linger
across northern Missouri through the morning, and additional showers
and thunderstorms are likely to develop near the stalled frontal
boundary across southern Missouri and southwest Illinois during the
afternoon and evening. The latter activity will have at least some
potential to become strong or severe, particularly across the
Ozarks.

Overnight Monday and into Tuesday Morning, a subtle shortwave is
expected to move eastward through the area, bringing one last round
of showers into the area. While timing and track uncertainties
remain, confidence is increasing regarding the potential for
widespread rain along and south of I-70 during this timeframe, with
the potential for a few thunderstorms as well. Rain is expected to
gradually diminish late in the day Tuesday, and temperatures are
expected to remain below normal through the day thanks to persistent
cloud cover and rain.

BRC

.LONG TERM...  (Tuesday through Next Sunday)
Issued at 158 PM CDT Sun May 14 2023

By late Tuesday, the last of the lingering showers are expected to
exit the area to the east, and relatively dry northwest flow aloft
will become established across the region. As a result,
precipitation chances Wednesday and Thursday are expected to be
quite low, with only a smattering of ensemble members suggesting the
possibility for isolated showers. Meanwhile, temperatures Wednesday
afternoon are expected to climb to near normal, and gradually warm
to slightly above normal by Thursday as southerly low level flow
resumes. All in all, the midweek period is likely to feature
generally pleasant weather conditions in most areas.

Forecast certainty decreases Friday as a cold front is set to move
through the area. While confidence is high that this front will
materialize, there is much less confidence regarding the potential
for it to produce precipitation. While some deterministic guidance
(more specifically the operational GFS) suggests at least some
potential for widespread rain, this is not reflected in ensemble
guidance which is much more pessimistic regarding the potential for
rain. This is likely due to the poor quality of northward moisture
return ahead of the front, which may be restricted by a
persistent southern stream trough across the northern Gulf. In any
case, precipitation chances will remain near ensemble means in
the late- week timeframe, which is only around 20 to 30%.

Otherwise, the main impact the cold front is likely to have is to
reduce temperatures slightly, with a return to near or even slightly
below normal temperatures likely over the weekend.

BRC

&&

.AVIATION...  (For the 00z TAFs through 00z Monday Evening)
Issued at 646 PM CDT Sun May 14 2023

There are a multitude of weak surface boundaries across the region
at this time supporting showers and thundestorms. Thunderstorms,
scattered and in clusters will persist until around mid-evening
then there should be an overall weakening trend and a trend to
diminishing showers late evening and overnight. Outside of the
showers and storms, there should also be a trend of lowering
flight conditions late this evening and overnight, first to MVFR
and then IFR as stratus becomes widespread.

KUIN: MVFR flight conditions are expected to dominate the valid
TAF period

KCOU and KJEF: Thunderstorms immediately to the west could impact
these terminals through around 02z or so. Stratus will settle into
the area overnight with flight conditions lowering to MVFR and
then IFR.

KSTL/KSUS/KCPS: the main cluster of thunderstorms should exit the
area by 01z with KCPS seeing the strongest storms in this time
frame. Scattered showers and possibly an additional thunderstorm
could move back into the area between 02z-05z. Stratus will move
into the area overnight resulting in MVFR flight conditions and
IFR on Monday morning.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 14, 2:16 PM CDT, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
216 PM CDT Sun May 14 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-151930-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
216 PM CDT Sun May 14 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely this afternoon and early evening. A few of
these storms may be strong to severe until 8PM with large hail and
damaging winds the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of thunderstorms Monday and Monday night across
portions of the area.

Another chance of thunderstorms exists across the area Thursday into
Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

19

In the hours before

Local storm report, May 14, 7:13 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
713 PM CDT SUN MAY 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     HEAVY RAIN       MEHLVILLE               38.50N 90.32W
05/14/2023  M3.60 INCH       ST. LOUIS          MO   PUBLIC

&&

MRM
Local storm report, May 14, 7:15 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
715 PM CDT SUN MAY 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             4 N HARVEL              39.42N 89.57W
05/14/2023  M1.00 INCH       MONTGOMERY         IL   TRAINED SPOTTER

&&
Local storm report, May 14, 7:17 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
717 PM CDT SUN MAY 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             2 SE SAINT PAUL         38.83N 88.94W
05/14/2023  E1.25 INCH       FAYETTE            IL   PUBLIC

&&
Local storm report, May 14, 7:23 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
723 PM CDT SUN MAY 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     FLOOD            1 SSW SAINT LOUIS       38.63N 90.25W
05/14/2023                   ST. LOUIS CITY     MO   FIRE DEPT/RESCUE

            VEHICLE STRANDED/TRAPPED IN FLOOD WATER AT
            S. VANDEVENTER AND CHOUTEAU.

&&

MRM
Local storm report, May 14, 7:29 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
729 PM CDT SUN MAY 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     FLOOD            2 SE SHREWSBURY         38.57N 90.30W
05/14/2023                   ST. LOUIS CITY     MO   FIRE DEPT/RESCUE

            WATER RESCUE AT THE 7700 BLOCK OF OLDE
            ENGLISH ROAD.

&&

MRM
Local storm report, May 14, 7:30 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
730 PM CDT SUN MAY 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLOOD            2 NNE LEMAY             38.56N 90.27W
05/14/2023                   ST. LOUIS CITY     MO   FIRE DEPT/RESCUE

            VEHICLE STRANDED/TRAPPED IN FLOOD WATER.

&&

MRM

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:28 PM CDTSevere Thunderstorm WarningLSXMarion47 min
May 14, 7:44 PM CDTAreal Flood AdvisoryLSXFayette, Montgomery32 min
May 14, 7:48 PM CDTAreal Flood AdvisoryLSXMarion35 min
May 14, 7:53 PM CDTAreal Flood AdvisoryLSXMacoupin3 hr
May 14, 8:16 PM CDTFlash Flood WarningLSXFayette, Montgomery2 hr
May 14, 8:23 PM CDTFlash Flood WarningLSXMarion2 hr
May 14, 9:09 PM CDTAreal Flood AdvisoryLSXBond, Fayette3 hr
May 14, 10:25 PM CDTAreal Flood WarningLSXMontgomery6 hr
May 14, 10:29 PM CDTAreal Flood WarningLSXMarion6 hr
May 14, 10:42 PM CDTAreal Flood WarningLSXMacoupin6 hr
May 15, 2:07 PM CDTFlood WatchLSXBond, Clinton, Fayette, Madison, Marion, Monroe and 3 more16 hr
May 15, 3:26 PM CDTRiver Flood WarningLSXFayette15 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.